Background Sodium valproate is one of the most commonly used drugs to treat epilepsy. However, there is growing evidence that valproate can cause renal tubular injury in children and there are increasing reports of valproate induced Fanconi’s syndrome.
Aims The purpose of this review is to bring together all the studies which assess the effect of valproate on the renal function of epileptic children. It also considers if there is a way of monitoring renal function decline in order to intervene before deterioration is manifested at a clinical level.
Method This was a systematic review in which a total of 201 articles were analysed following searches in PubMed, ScienceDirect, and Web of Science databases. The study population included epileptic children (defined as patients 21 years or younger at the time of diagnosis) who were or had been treated with sodium valproate and whether this treatment caused any renal side effects. All article titles and abstracts were reviewed and only included if they were relevant and fit the criteria for the review.
Results A total of 28 papers were appropriate for this review. 14 studies had been conducted which investigated the effect of valproate on the proximal renal tubules at a subclinical level by measuring sensitive markers such as N-acetyl-β-D-glucosaminidase (NAG) and uric acid. Evidence suggests that as many as 78% of children taking valproate could be affected with some degree of renal injury. There are also 25 case series which describe the conditions and effect of valproate at a clinical level which resulted in Fanconi’s syndrome. These studies reveal a subpopulation of children who are more at risk to developing Fanconi’s. High risk factors included being severely disabled, developmentally delayed, non-ambulatory, tube fed, or a mixture of these features.
Conclusion Further studies are required to look at NAG as a marker in monitoring renal function for children on valproate. Clinicians should be monitoring renal function in those talking valproate particularly if any of their patients fit within the subpopulation who are at greater risk of developing Fanconi’s. Such monitoring should include at least basic serum biochemistry and urine analysis annually.